1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Bad reaction to gliclazide

Discussion in 'Diabetes Medication and Drugs' started by Chrisbeadell, May 20, 2015.

  1. Chrisbeadell

    Chrisbeadell · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    Hi all
    I have just had a bad experience that saw me hospitalised for two weeks. I went to find out about terrible pain in my head and neck. In A&E I had all relevant checks which included blood tests. These tests showed my liver was in a very dangerous state and close to failure. After having no medication for almost two weeks my liver function was improving each day. Last Friday I was told that the test results were back and it was definitely the gliclazide that had affected my liver.
    Has anyone else had this problem?
    I would appreciate any advice from anyone who may have had adverse affects and how they have overcome this.
    Thanks
     
    • Like Like x 2
    • Informative Informative x 1
  2. catherinecherub

    catherinecherub · Guest

    Hi @Chrisbeadell and welcome to the forum.

    What a frightening experience and I am glad to note that things are improving.

    I will bump your post up to see if anyone can relate to this.
     
  3. Chrisbeadell

    Chrisbeadell · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    Thank you Catherinecherub
     
  4. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,201
    Likes Received:
    11,535
    Trophy Points:
    178
    I was on one gliclazide a day lats year and had no side effects thank goodness however I was talking to a friend the other day and he said he was on 4 gliclazide a day I always thought 1 was too many but to have 4 a day .... this sounds too much for me especially after reading the above post? :greedy:
     
  5. Chrisbeadell

    Chrisbeadell · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    I was on 2 a day from February to May so only 2 months so this scared me as you can imagine. I am going back to my diabetic nurse tomorrow who has said she is going to put me on insulin even though I am type 2 as this will not affect my liver. I can not take meteor in either. I put this post on here to warn others really.
     
  6. dawnmc

    dawnmc Type 2 · Well-Known Member

    Messages:
    2,302
    Likes Received:
    1,606
    Trophy Points:
    178
    Hi Chris, hows your diet. Just wondered if you are following the eatwell plate re NHS guidelines. If you are maybe you should have a look around and see about reducing your carbs first. What are your readings like?
     
  7. desidiabulum

    desidiabulum · Well-Known Member

    Messages:
    674
    Likes Received:
    741
    Trophy Points:
    113
    All sulfonylureas (gliclazide, glipizide, etc) can in rare cases cause liver damage -- you may be one of those rare cases. Sounds like your medication may need a rethink (and perhaps your diet too, as dawnmc suggests)
     
  8. Chrisbeadell

    Chrisbeadell · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    I have eaten a low carb diet for a long time now
     
  9. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,201
    Likes Received:
    11,535
    Trophy Points:
    178
    wow is there any more meds that we take can cause liver damage ?? we take for one thing and it causes another :hungover:
     
  10. pbasuita

    pbasuita Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    Hi Chris. I had a very similar experience with gliclazide. Started feeling unwell about 2 weeks after starting the medication and gradually got worse. A blood test showed that my liver was close to failure, and I spent the next 2 weeks in hospital. They took me off the gliclazide on to insulin, and my liver recovered, but it was a close call. I have no doubt that it was a reaction to the gliclazide.
     
  11. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,201
    Likes Received:
    11,535
    Trophy Points:
    178
    I am so glad I am not taking that then....I did ask about this tablet when i was on it as my brother said they had taken him off of it for the same reason but when I asked they said oh no we would take you off metformin first :confused: but anyways I now take Forxiga :)
     
  12. Chrisbeadell

    Chrisbeadell · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    I think many people take it without any bad effects. I suppose we were just the unlucky ones pbasuita. Must admit it is comforting to think I was not alone with this horrible experience even though I would not wish it on anyone. I am on insulin now and feeling much better.
     
  13. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    332
    Likes Received:
    98
    Trophy Points:
    68
    I am sorry you have had such a reaction. Pain is the worst. I have seen other post here re: liver effects with the Sulfymide class of hypo drugs. The only one I have had is hypoglycemia and dose is critical for that. I do have muscle pains sometimes but I am not sure of the cause. I hope the doctors switch you to another diabetic drug. It's very good of them to diagnose the cause. Take care.
     
  14. martinsk8r

    martinsk8r Type 2 · Member

    Messages:
    19
    Likes Received:
    22
    Trophy Points:
    43
    I hated Gliclazide. I couldn't exercise without feeling weak almost straight away. I needed a mini mars bar to get me going again, and that is ridiculous for a diabetic. I pleaded to go on insulin and from that day I got my life back. I now inject twice a day and have lost the tiredness in the afternoons and can enjoy exercise one more. Type 2 on 20 units humulin am and 30 pm.
     
  15. Chrisbeadell

    Chrisbeadell · Member

    Messages:
    6
    Likes Received:
    2
    Trophy Points:
    23
    I am glad you have managed to get sorted now. I am on insulin twice a day now and it works for me too.
     
  16. nosweets

    nosweets · Member

    Messages:
    17
    Likes Received:
    1
    Trophy Points:
    3
    Hi I have also had a bad reaction to gliclazide. On 40mg I was unable to feel my feet and I had pricking pains everywhere especially my feet. This increased when I increased the drug. I only lasted a day on the increased dose of 160mg a day and I felt as if my muscles were being squeezed and I had muscle weakness it was affecting my nerves. I had to stop and I took over a week to recover. I tried one 40mg tablet after this and I felt even worse. Since I stopped the Glic I have started being able to feel my feet and have no pain. In addition when I was on the high dose my liver was affected and I was getting extremely cold during the night causing shivering.
     
  17. JayneEG4

    JayneEG4 Type 2 · Member

    Messages:
    8
    Likes Received:
    1
    Trophy Points:
    23
    Glic gave me similar side effects and Metformin doesn’t work for me at all. I’ve been on insulin for over 17 years and have excellent control with little to no side effects.
     
  18. mansingh01

    mansingh01 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    How many times do you inject and which insulin?
     
  19. Hammer1964

    Hammer1964 Type 2 · Well-Known Member

    Messages:
    242
    Likes Received:
    187
    Trophy Points:
    63
    I am on Gliclazide and no side effects, blood tests show liver function is normal. Was taken off it and put on Metformin and then SR for two months and so ill, lots of side effects including chest pain and now back on Gliclazide and all now ok.
     
  20. buffyiscool

    buffyiscool Type 2 · Active Member

    Messages:
    27
    Likes Received:
    12
    Trophy Points:
    23
    Metformin seems to affect a lot of people but must be cheaper than rest as it seems to be the first choice for many health care professionals to prescribe. I, like you was first started on Gliclazide but had Metformin added rather than swapped. I had side effects from the metformin and sr version so had that stopped and was put onto pioglitazone along side the gliclazide. That combination did nothing for my blood sugars so, while in hospital, had the pioglitazone stopped and put onto a morning injection of insulin. Still taking Gliclazide although I feel I need two be doing two daily injections as blood sugars still high. Hope everything stays OK for you. Good luck.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook